Gabapentin Withdrawal Timeline, Symptoms, and Detox Treatment

Gabapentin (Neurontin) is an anticonvulsant medication used to treat nerve pain and seizure disorders. However, this medication is commonly used for the off-label treatment of pain, migraines, and fibromyalgia.

Gabapentin has been advertised as a non-habit-forming medication for seizures and nerve pain. However, experts have seen a rise in illicit gabapentin abuse over the last few years.

According to the National Library of Medicine, “two surveys reported that the misuse of gabapentin was 1.1% in the general population and 22% in drug abuse treatment centers.”[1]

Additionally, repeated gabapentin abuse has been linked to the development of withdrawal symptoms – proving that this medication is addictive. Although gabapentin withdrawal symptoms may only occur in long-term, chronic users, the symptoms can be painful to deal with alone.

If you or someone you love is addicted to gabapentin, Charlotte Detox Center can help them sober up safely.

What are the Symptoms of Gabapentin Withdrawal?

While gabapentin addiction is considered to be rare, it does happen. According to research, there were 18 cases of gabapentin addiction and withdrawal between 1993 and 2015.[2]

It is important to note that these were only the reported cases and the unreported rates of gabapentin addiction may be considerably higher. In fact, a 2015 study found that 15% of people in Kentucky who abuse opioids also abused gabapentin.[3]

Individuals who are addicted to gabapentin will experience withdrawal symptoms if they suddenly stop taking it. This is because their body has grown accustomed to the presence of the substance.

Common symptoms of gabapentin withdrawal include:[4]

  • Sweating
  • Anxiety and agitation
  • Fatigue or restlessness
  • Dizziness
  • Headache and sensitivity to light
  • Pain
  • Gastrointestinal symptoms
  • Increased blood pressure and heart rate
  • Tremors or shakiness
  • Insomnia

While the symptoms may appear mild, individuals may experience adverse effects stemming from certain symptoms. For example, someone struggling with severe vomiting could end up becoming dangerously dehydrated. As a result, symptoms of gabapentin withdrawal should always be met with professional medical treatment.

What is the Timeline for Gabapentin Withdrawal?

Gabapentin withdrawal is typically shorter and less severe than other substances, like alcohol or benzodiazepines.

The exact gabapentin withdrawal timeline depends on a variety of factors, including:

  • The average dosage used
  • Length of time the individual was using
  • Physical or mental health conditions
  • Additional drugs or alcohol used
  • Weight, age, and genetics

Typically, withdrawal begins within 12 hours of the individual’s last dose. Most, if not all, symptoms of withdrawal should subside around the 7th day of withdrawal.

Withdrawal can be broken up into three stages:

Early Stage

The symptoms of withdrawal typically begin within 12 hours after the individual’s last dose. Individuals who were taking large doses of gabapentin will experience symptoms of withdrawal faster than others.

The early symptoms of gabapentin withdrawal occur between 12-48 hours. These symptoms include:

  • Anxiety
  • Insomnia or fatigue
  • Heart palpitations
  • Excessive sweating
  • Nausea
  • Itchiness
  • Headaches

Peak Stage

After the 48 hour mark, individuals will enter the “peak stage” of withdrawal. The peak stage is characterized by individuals experiencing their most intense symptoms. This stage could begin after 48 hours and last anywhere after 3 days.

The symptoms individuals can expect to experience during the peak stage of gabapentin withdrawal include:

  • Restlessness
  • Extreme disorientation and confusion
  • Bouts of agitation or anger
  • Extreme anxiety and panic attacks

End-Stage

At around day 4 or 5, the symptoms of withdrawal should begin to lessen. This is when individuals will begin feeling better, less disoriented, and a bit more adjusted to sobriety.

While the symptoms are slowly subsiding during the end stages of withdrawal, there are still symptoms to be aware of. These include:

  • Lessened levels of confusion, agitation, and anxiety
  • Headaches
  • Sensitivity to light
  • Feelings of nervousness

Typically, most symptoms subside after 7 days. However, some individuals have reported experiencing up to 10 days of withdrawal symptoms.

What to Expect During a Medical Detox for Gabapentin

During a medical detox program, individuals will be tapered off of gabapentin. This is because the psychological symptoms of withdrawal can become extremely concerning if an individual quits cold turkey.

Typically, patients are tapered off of gabapentin over a week. The dosage will be gradually decreased based on how the patient is responding to each lowered dose. However, the tapering schedule depends on the individual’s medical and mental health status.

Since the tapering schedule depends heavily on an individual’s physical health, attending a professional medical detox program with around-the-clock management is extremely important.

Throughout the detoxification process, individuals may be given additional medications to manage any symptoms of withdrawal that occur. For example, individuals experiencing symptoms of anxiety or depression may be given anti-depressants or non-narcotic anxiety medications to promote their recovery process.

Getting Help for Gabapentin Addiction

While gabapentin is not officially recognized as a substance of abuse, many individuals are suffering from gabapentin addiction. If you or a loved one struggles with gabapentin addiction, Charlotte Detox Center is here to help.

Gabapentin can cause an array of withdrawal symptoms that are difficult to deal with. If you are addicted, a medical detox program is necessary for your safety. Contact Charlotte Detox Center today for more information on our drug detox program.

References:

  1. https://pubmed.ncbi.nlm.nih.gov/26721643/
  2. https://journals.sagepub.com/doi/10.1177/1060028015620800
  3. https://www.statnews.com/2017/07/06/gabapentin-becomes-target-of-opioid-abuse/
  4. https://academic.oup.com/ajhp/article-abstract/67/11/910/5130783?redirectedFrom=fulltext

Medically Reviewed: April 25, 2022

Dr Ashley

Medical Reviewer

Chief Editor

About

All of the information on this page has been reviewed and verified by a certified addiction professional.

Dr Ashley Murray obtained her MBBCh Cum Laude in 2016. She currently practices in the public domain in South Africa. She has an interest in medical writing and has a keen interest in evidence-based medicine.


All of the information on this page has been reviewed and verified by a certified addiction professional.

WE'RE READY TO HELP YOU BEGIN A NEW LIFE

CLICK TO CALL